Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Extremal points of a functional
on the set of convex functions

Authors: T. Lachand-Robert and M. A. Peletier
Journal: Proc. Amer. Math. Soc. 127 (1999), 1723-1727
MSC (1991): Primary 49K99
Published electronically: February 11, 1999
MathSciNet review: 1646197
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We investigate the extremal points of a functional $\int f(\nabla u)$, for a convex or concave function $f$. The admissible functions $u:\Omega\subset \mathbf{R}^N\to \mathbf{R}$ are convex themselves and satisfy a condition $u_2\leq u \leq u_1$. We show that the extremal points are exactly $u_1$ and $u_2$ if these functions are convex and coincide on the boundary $\partial\Omega$. No explicit regularity condition is imposed on $f$, $u_1$, or $u_2$. Subsequently we discuss a number of extensions, such as the case when $u_1$ or $u_2$ are non-convex or do not coincide on the boundary, when the function $f$ also depends on $u$, etc.

References [Enhancements On Off] (What's this?)

  • 1. F. Brock, V. Ferone and B. Kawohl, A symmetry problem in the calculus of variations, Calculus of Variations and Partial Differential Equations, 4 (1996), pp. 1723-1727.MR 97i:49002
  • 2. G. Buttazzo, V. Ferone and B. Kawohl, Minimum problems over sets of concave functions and related questions, Math. Nachrichten, 173 (1993), pp. 71-89.MR 96b:49005
  • 3. I. Ekeland and R. Temam, Convex Analysis and Variational Problems, North-Holland (1972). MR 57:3931b
  • 4. T. Lachand-Robert and M. A. Peletier, An example of non-convex minimization and an application to Newton's problem of the body of least resistance, in preparation.
  • 5. P. Marcellini, Nonconvex Integrals of the Calculus of Variations, Proceedings of `Methods of Nonconvex Analysis', Varenna 1989, ed. A. Cellina, Lecture Notes in Math., 1446, Springer (1990), pp. 1723-1727. MR 91j:49002
  • 6. J.-C. Rochet and P. Choné, Ironing, Sweeping and Multidimensional screening, to appear in Economica.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 49K99

Retrieve articles in all journals with MSC (1991): 49K99

Additional Information

T. Lachand-Robert
Affiliation: Université Pierre et Marie Curie, Laboratoire d’Analyse Numérique, 75252 Paris Cedex 05, France

M. A. Peletier
Affiliation: University of Bath, Claverton Down, Bath BA2 7AY United Kingdom

Keywords: Extremal points, convexity constraint, non-convex minimization
Received by editor(s): September 10, 1997
Published electronically: February 11, 1999
Additional Notes: Part of this work was carried out during a visit of the second author to Université Pierre et Marie Curie under the contract of the European Union 921 CHRX CT 94.
Communicated by: Jeffrey B. Rauch
Article copyright: © Copyright 1999 American Mathematical Society

American Mathematical Society